Saudi Journal of Kidney Diseases and Transplantation

CASE REPORT
Year
: 2006  |  Volume : 17  |  Issue : 3  |  Page : 383--385

Fungal Abdominal Wall Abscess in a Renal Transplant Recipient


R Suzan Sanavi1, Reza Afshar2, Hossein Nejad Gashti1,  
1 Nephrology department, Hasheminejad Hospital, Iran Medical Science University, Iran
2 Nephrology department, Hasheminejad Hospital, Shahed University, Iran

Correspondence Address:
R Suzan Sanavi
Nephrology Deptarment, Hasheminejad Hospital, Iran Medical Science University, Tehran
Iran

Abstract

The incidence of fungal infection is significantly higher in patients with end­stage renal disease and renal transplant recipients than in normal individuals. Candidia Albicans is an uncommon cause of abdominal wall abscess. We describe a 37 year-old renal transplant recipient with such an infection. He presented with atypical clinical manifestations and an insidious course, but was successfully treated with antifungal therapy.



How to cite this article:
Sanavi R S, Afshar R, Gashti HN. Fungal Abdominal Wall Abscess in a Renal Transplant Recipient.Saudi J Kidney Dis Transpl 2006;17:383-385


How to cite this URL:
Sanavi R S, Afshar R, Gashti HN. Fungal Abdominal Wall Abscess in a Renal Transplant Recipient. Saudi J Kidney Dis Transpl [serial online] 2006 [cited 2022 May 25 ];17:383-385
Available from: https://www.sjkdt.org/text.asp?2006/17/3/383/35771


Full Text

 Introduction



The incidence of fungal infection is signi­ficantly higher in patients with end-stage renal disease and renal transplant recipients relative to normal individuals. These patients suffer from defects in cell-mediated immunity, which result in decreased host resistance to infection.

We describe a renal transplant recipient with a prolonged fever. He had an abdominal wall abscess that was resistant to broad-spectrum antibiotic therapy and drainage. Candida albicans was eventually identified as the etiologic microbe and was successfully treated with amphotericin B.

 Case Report



A 37 year-old man, who suffered from chronic renal failure (CRF) diagnosed in 1993, was maintained on hemodialysis therapy until 1994 when he received a living related kidney transplant. The allograft was rejected after 9 months and the patient was restarted on hemodialysis therapy. In 1996, the patient was retransplanted from a living unrelated kidney donor and was maintained on triple immunosuppressive therapy that included cyclosporine 100 mg twice a day, Azathioprine 50mg daily and prednisolone 5 mg daily. The patient developed diabetes mellitus one year before the current event, which was controlled with glibenclamide 5 mg daily. The patient's history was negative for intravenous drug abuse or injections for any other purpose.

The patient was admitted to our center with fever of 38°C, abdominal pain and watery diarrhea of 10 days' duration. The physical examination revealed a lethargic man with blood pressure of 100/70 mmHg without orthostatic changes. Lymph nodes were not palpable. The ENT, pulmonary, and cardiac examinations were unremarkable. The abdo­minal examination was remarkable for distention, decreased bowel sounds, and left upper quadrant (LUQ) non-rebound tenderness. No organomegaly or abdominal masses were detected. The examination of the renal allograft was unremarkable.

The plain chest and abdominal X-rays were remarkable only for colonic dilatation [Figure 1]. Ultrasonography of abdomen and pelvis was remarkable for hyperaeration of the abdomen. Echocardiography detected no vegetations or other abnormalities of the heart valves.

The biochemical investigations revealed creatinine of 310 µmol/L and ketoacidosis. The complete blood count revealed hemo­globin: 90 g/L and white blood count (WBC): 8500/µL with 43% polymorphs, 36% Lympho­cytes and 6% Band cells. Serum amylase and cyclosporine levels were within acceptable limits. Urine, stool, and blood cultures were negative.

Empiric broad-spectrum intravenous (i.v.) antibiotic therapy that included ceftazidime, cloxacillin, metronidazole, and amikacin was initiated after initial evaluation. The watery diarrhea ceased three days after admission. Azathioprine was discontinued and the dose of cyclosporine was reduced.

Blood, stool and urine cultures were repeatedly negative. Serologic examinations of HBV, HCV, HIV, CMV, and Brucellosis were negative. PCR study of CMV-antigen was also negative. Tuberculin skin test was negative.

Ten days after admission, an erythematous soft tissue swelling developed in the LUQ of the abdominal wall. A computerized tomo­graphy (CT) scan with oral contrast of the abdomen revealed subcutaneous air in the LUQ of the abdomen without any foreign body [Figure 2]. Incision and drainage confirmed the diagnosis of an abscess with copious suppurative discharge.

Despite abscess-drainage and broad-spectrum i.v. antibiotic therapy, the fever persisted. Microbiological examination of the abscess fluid revealed E.coli sensitive to Amikacin and negative for acid-fast bacilli. Repeated blood cultures were also negative and Gallium scan was unremarkable.

On the 15 th day of admission, we switched from ceftazidime and cloxacillin to cefepime and vancomycin because of suspected resistance to antibiotics. However, the fever continued for 5 days more. We, then, sent the abscess discharge for fungal culture and empirically added amphotericin B to the treatment regimen.

After 24 hours, the fever resolved and the volume of the abscess discharge started to gradually decrease.

After two weeks, amphotericin B was changed to fluconazole. The patient was discharged with oral Clindamycin and fluconazole Two weeks later, the result of the initial fungal smear and culture of the abscess discharge was positive for Candidia albican.

 Discussion



The transplant population is susceptible to various infections. The etiologic microbes differ according to the duration and type of transplant. During the first month after renal transplantation, bacteria are the most common pathogens.[1],[2] Opportunistic fungal infections are also common in this period. From one to six months after transplantation, Cytomegalovirus (CMV) infection predo­minates. After six months, the etiology of infection is similar to that seen in the general population.

Bacterial, viral, and fungal pathogens may be encountered concurrently in infectious syndromes, each participating in the patho­physiology of the infection. [1],[3] For example, immunomodulation by CMV facilitates opportunistic infections of multiple pathogens. [1]

With aggressive immunosuppression, fungal infections are emerging more frequently.[2],[3] Of the fungal agents, Candidia albicans is the most common. Other common fungal pathogens observed in renal transplant reci­pients include Aspergillus and Cryptococcus species.[4],[5]

Our case had many predisposing factors for fungal infection including, renal trans­plantation, immunosuppressive therapy, diabetes mellitus, and prolonged broad-spectrum anti­biotic therapy. As bacterial infections are more common in renal transplant recipients, broad-spectrum antibiotic therapy was a reasonable choice for the initiation of empiric therapy. Prolonged fever, despite abscess drainage and appropriate antibiotic therapy against the isolated organism from abscess discharge, should raise the suspicion to the possibility of mixed infection with fungi.

References

1Danovitch GM. Hand book of kidney transplantation. Lippincott-williams & willkins2001;221-54.
2Patterson JE. Epidemiology of fungal infection in solid organ transplant recipients. Transplant infect Dis 1999;1:229-36.
3Rubin RH. Infectious disease in transplant­ation: pre & post transplantation. Am Soc Transplant Physic 1998:141-52.
4Fishman JA, Rubin RH. Infections in organ transplant recipients. N Engl J Med 1998;338:1741-51.
5Gallis HA, Berman RA, Cate TR, Hamilton JD, Gunnells JC, Stickel DL. Fungal infection following renal trans­plantation. Arch Intern Med 1975. 135(9):1163-72.